|Tonsillitis after starting PEP regimen...
Jan 15, 2011
On January 6, 2011 at 2 am. I engaged in unprotected sex with a friend in which I was the receptive partner. We'd previously discussed sexual history and testing and I was assured all was well. Afterwards, I noticed a small blemish on the head of his penis, as well as 2 others upon closer examination (we'd had the lights dimmed). 12 hours later, at a local testing site, I discovered he had syphilis and HIV. He was infected in August and the blood test he'd been given 2 weeks later was an antibody test (neither of us knew; his insurance carrier doesn't give the viral detection test, and if I'd known the insurance carrier, I never would've done this in the first place).
I received syphilis treatment shortly after, and 14 hours after exposure started a a PEP regimen of Norvir, Reyaytaz and Truvada due to the high risk of my exposure (Lexiva replaced Reyataz 2 days after, as it was causing my eyes to jaundice).
It has now been 8 days since my regimen started, and I have developed a large tonsil infection in my right tonsil, and the lymph node is swollen as well. I suffer from these due to weather changes (I live in San Francisco, and unfortunately get these often). As of yesterday, I am now on Amoxicillin to help clear it up. Its only in one tonsil so far; the right side. The left is totally fine.
My question is this: Will the tonsil infection I have affect the PEP regimen I am on? Is this a sign that it's too late? Or is it too early to tell anything?
I don't have to tell you that I'm scared, Dr. I'm only 26 and I don't know what to think about any of this. Please, if you could, any possible info. would help a lot. Thank you very much.
| Response from Dr. Frascino
Unprotected sex does put you at risk for STDs, including HIV. Some STDs, such as syphilis, can be contracted much more readily than HIV. I'm glad you received treatment for the syphilis exposure and that you have begun PEP for HIV.
Regarding your specific question, tonsillitis will not affect PEP. As you have had similar bouts of tonsillitis in the past, I doubt this has anything to do with your recent lapse in judgment.
You can read much more about PEP in the archives of this forum. Have a look.
Good luck with your post-PEP HIV testing. I'm here if you need me.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Could One Swollen Tonsil Be A Sign Of Hiv
- Is Vaginal Discharge A Symptom Of HIV?
- Chances Of Catching HIV From Sex With A Prostitute
- Flu Symptoms After Oral Sex Worried I Have HIV
- Hair Loss After Touching Vagina Worried I Have HIV
- Sore Throat After Drinking After Someone Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.